fbpx

High Risk Insulin Errors – Case Scenario

As many of you well know, I work closely with a lot of folks in the long term care business.  Insulin errors can be one of the scariest errors that can happen.  Here’s a case scenario I don’t like seeing happen, but have unfortunately seen it a few times.

MD is a 63 year old morbidly obese female.  She is receiving numerous medications including insulin.  Her current insulin dosing is Lantus (glargine) 55 units in the morning and 50 units in the evening.  She also receives scheduled Humalog (lispro) 20 units at each meal.

MD is due for her evening glargine dose.  The nurse is going about her usual routine of medication administration, but has been getting frequently interrupted by other residents as well as a few phone outside phone calls.

She dials up the insulin to 50 units and prepares to administer the insulin.  The nurse gives the insulin as she has done hundreds to thousands of times before.  Something feels different.  The nurse notices the color of the insulin pen and begins to feel the panic set in.  She has just given her patient 50 units of rapid acting insulin (lispro).

Whether you are a pharmacist, physician, nurse or other healthcare professional, you may have seen this happen before or a similar situation. Insulin errors can and do happen and they are very scary due to the obvious risk for hypoglycemia.  You must have the utmost care when using insulin.  It is a high risk medication.

Enjoy the blog?  You’ll love the 30 medication mistakes I see in my everyday practice as a clinical pharmacist.  It’s a free resource simply for following the blog!

Eric Christianson, PharmD, BCPS, CGP

Written By Eric Christianson

September 9, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories